I had my eigth IVIG to resolve a Ig deficiency discovered during treatment for several lung infections MACS and pseudonomus (for which I had a pic installed and gave myself IVs at home). The last five treatments have been with Careimune. I took 5mg Xyzal before the first 5 IVs. I no longer took it after that, and had no ill effects until today. Two hours into the IV I yawned and shivered, and shivered, and it continually increased in intensity until my entire body was involuntarily shaking.
I had some breathing difficulty,had to stand up (the nurses did not like that. They were afraid I'd fall). 50 mg of Benadryl, and cortisone were injected through the IV, which had been separated from the Carimune. I was given Demoral for the pain that came from the muscle contractions. Improvement was relatively swift. I spent the next two hours in the ER under observation. Blood work showed no concerns. I was release after a couple of hours. I have had allergic reactions (quite severe to peanuts). This was like nothing that I have had before. I now remember it was called a "reaction" not an "allergic reaction." I assumed it was allergic because of the use of Benadryl.
The nurses said that "it has happened before." The emergency room doctor suggested I take the Xyzal always before future treatments. I wil be discussing all of this with my immunologist, but would like any comments possible now. Is this reaction likely to happen again? I Xyzal a good prophylactic? This was not a pleasant experience!
Adverse reactions to intravenous immunoglobulin (IVIG), both immediate and delayed, are common. Typically they are caused by immunoglobulin (Ig) aggregates and not by immunoglobulin E (IgE). Fortunately most adverse reactions are mild and transient. They include headaches, flushing, fever, chills, fatigue, nausea, diarrhea, blood pressure changes and tachycardia. But there are also cases of aseptic meningitis and severe renal damage. You may have been protected initially by the Xyzal® (levocetirizine), or there may have been more aggregates in the last infusion, or it could have been fortuity that caused your reaction.
If you have isolated immunoglobulin A (IgA) deficiency you should use an Ig preparation with little or no IgA. Pre-treatment with antihistamines and/or oral steroids and/or different intravenous IVIG preparation may solve the problem. Slowly administer a small test dose. If you tolerate the small test dose of the IVIG, then the dose can be gradually increased in subsequent infusions.
Another option to be considered is giving the Ig subcutaneously. This largely eliminates the problem of aggregates, but it takes more time, and causes some discomfort because of the large volume of fluid.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.